Consciousness has two components – arousal and awareness. Awake patients are aroused and aware. Somnolent patients are easily aroused and aware. Stuporous patients are aroused with difficulty and have impaired awareness. Comatose patients are unarousable and unaware. Those in a vegetative state are aroused (ie awake, eyes open) but unaware.
Common etiologies include substrate deficiencies (glucose, thiamine), meningoencephalitis, toxins (alcohol, opiates), trauma, seizures, hyper/hypo (oxia, tension, thyroid, thermia), electrolyte abnormalities (sodium, calcium), encephalopathies (hepatic, uremic, septic), or psychiatric.
Encephalopathy has been reported in as many as 70% of septic ICU patients and can appear early [Crit Care Med 28: 3019, 2000], however its incidence in less severe cases is unknown and thus its use as a screening tool has not been established.
Delirium, which has an acute onset and fluctuating course, is associated with a 3-fold increase in mortality rate. In the elderly, hypoactive delirium (lethargy as opposed to agitation) is the most common form [JAMA 291: 1753, 2004] – drugs cause 40% of cases in the elderly [BMJ 325: 644, 2002], especially alcohol withdrawal, benzodiazepines, and opiates. Management should focus on reversing the underlying cause, as well as correcting sleep cycles, encouraging family visits, opening windows. For most ICU delirium, give haldol 0.5 – 2.0 mg q4-6h. For DTs, give benzodiazepines and add clonidine if hypertension is a problem (0.1 mg q2-4 hrs can act as both an antihypertensive and a sedative).
Conditions That Affect Pupillary Size and Reactivity
Dilated Midposition Constricted Reactive Reactive Reactive Atropine Metabolic encephalopathy Pontine destruction Sympathomimetics Sedative-hypnotic overdose Opiates Unreactive Unreactive Unreactive Supratentorial damage Barbiturates (high dose) Opiates (high dose) Ocular trauma Glutethimide Pilocarpine drops Atropine (high dose) Dopamine (high dose)
In evaluating depressed consciousness, always look at the pupils. Dilated, unreactive pupils are usually the result of supratentorial injury but there are other, less common causes. If the pupillary defects are bilateral, the injury is diffuse, if not then think about mass lesion or edema with herniation. Atropine in cardiac resuscitation usually leaves the pupils reactive, but can make them unreactive at high enough doses. If pupils are unreactive and remain so for longer than 6 hours after cardiac arrest, the prognosis for neurologic recovery is poor. [Lancet 343: 1055, 1994; J Clin Neurophysiol 17: 498, 2000]
Spontaneous eye movements are a non-specific sign in comatose patients, but a fixed gaze preference is highly suggestive of either a mass lesion or seizures. Remember not to elicit the oculocephalic reflex in patients with cervical injuries or cervical arthritis.
Clonic movements elicited by flexing a patient’s hands/feet is a sign of diffuse metabolic encephalopathy [J Neurol 249: 1150, 2002]. Focal deficits can be caused by a metabolic encephalopathy or a structural lesion, and should therefore be imaged.